Because Butrans (buprenorphine patch) is a type of narcotic medication, it can lead to physical dependence when used for a long time. However, physical dependence is not the same thing as addiction or abuse. Butrans does have a potential for abuse, which can happen when someone is using the drug uncontrollably and despite potential harm.
Can Butrans Be Abused?Butrans® (buprenorphine patch) is a long-acting narcotic pain medication that comes in the form of a patch. As a narcotic, it has the potential to be abused. The high concentration of buprenorphine in Butrans makes this medication particularly desirable for abuse.
To make matters worse, clear warnings provided with the patch (which are included to help prevent overdoses) explicitly explain that applying heat to the patch increases the absorption of the drug, providing users with an easy way to abuse Butrans.
The Dangers of Abusing ButransMany dangers are associated with abusing narcotic medications, including Butrans. Using too much of this drug can be physically dangerous. Large doses can cause breathing problems, extreme drowsiness, coma, and even death, especially in people who are not used to it.
Using Butrans patches incorrectly is also dangerous. For example, cutting, chewing, heating, or smoking Butrans can cause very high amounts of buprenorphine (the active ingredient) to be released from the patch into the body, causing an overdose.
The emotional and social consequences of abuse can also be devastating. Relationships and careers can be destroyed, and years of hard work can be ruined in a short time.